Iowa, 2006

Hail in Iowa, April 6, 2006

April 6, 2006 · NWS DVN · 10 events in 3 counties and zones

Another upper level disturbance allowed scattered thunderstorms to develop during the morning and afternoon hours across Iowa and Illinois. A supercell thunderstorm developed southwest of Ottumwa, Iowa and moved east across southeast Iowa and into west central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Another upper level disturbance allowed scattered thunderstorms to develop during the morning and afternoon hours across Iowa and Illinois. A supercell thunderstorm developed southwest of Ottumwa, Iowa and moved east across southeast Iowa and into west central Illinois. This supercell thunderstorm was a prolific hail and heavy rain producer but produced no severe winds due to being elevated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 6, 5:25 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 6, 5:25 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 AM CDT THU APR 6 2006

.UPDATE...H85 FRONT HAS AIDED IN THE DEVELOPMENT OF A BACK BUILDING
MCS OVER SOUTHEAST IOWA INTO WEST CENTRAL ILLINOIS. PRECIP FALLING
SHOULD TO STRENGTHEN BAROCLINIC ZONE AND KEEP THE SURFACE WARM FRONT
WELL SOUTH OF THE AREA. THEREFORE HAVE UPDATED THE FORECAST TO LOWER
MAX TEMPS TODAY AND INCREASE POPS IN THE SOUTH HALF.

&&

.SYNOPSIS...
A STRONG SPRING STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY
THROUGH FRIDAY BRINGING A THREAT OF MODERATE TO HEAVY RAINFALL.
SEASONABLE TEMPERATURES TODAY WILL BE REPLACED WITH MUCH COOLER
TEMPERATURES ON FRIDAY.

&&

.DISCUSSION...
ACTIVE PERIOD OF WX EXPECTED FOR THE NEXT 48 HOURS. CONVECTION THIS
MORNING SHOULD BECOME A LITTLE MORE WIDESPREAD AS A VORT MAX MOVES
INTO THE AREA FOLLOWED BY PRECIP BECOMING MORE SCATTERED THIS
AFTERNOON. AS EXPECTED...THE MODELS NOW DELAY THE ARRIVAL OF THE
WARM FRONT AND STALL IT OUT JUST SOUTH OF I-80. FRONT SHOULD BE
STRENGTHENED BY A STRONG LAKE AFFECT TONIGHT. INCREASED
FRONTOGENETICAL FORCING TO INCREASE PRECIP AMOUNTS. MODELS ARE
GETTING WETTER WITH EACH NEW RUN. THEREFORE HAVE RAISED HEADLINES
FOR A FLOOD WATCH TONIGHT UNTIL NOON FRIDAY ROUGHLY NORTH OF A LINE
FROM STERLING...TO MUSCATINE...AND THEN WEST ALONG THE I-80
CORRIDOR. BEST CHANCES FOR HEAVY RAIN LOOK TO BE ALONG AND NORTH OF
HIGHWAY 30.

PRECIP TO RAPIDLY SHUT DOWN FRIDAY AFTERNOON WITH QUIET WX EXPECTED
FRIDAY NIGHT THROUGH MONDAY NIGHT. GLOBAL MODELS DISAGREE ON THE
TUESDAY/WEDNESDAY TIME PERIOD. THEY DO AGREE ON ANOTHER SYSTEM
EJECTING OUT OF THE SOUTHWEST TROF BUT DISAGREE ON TIMING. THEREFORE
WILL NOT MAKE ANY CHANGES TO THE TUESDAY/WEDNESDAY TIME PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT UNTIL NOON
FRIDAY.
IA...IAZ040>042-051>054-063>068.
IL...ILZ001-002-007-009-015.
MO...NONE.

08
Hazardous weather outlook, Apr 6, 4:00 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU APR 6 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

MULTIPLE HAZARDS ARE POSSIBLE FROM LATE THIS AFTERNOON INTO FRIDAY.

SHOWERS AND THUNDERSTORMS THIS MORNING ARE EXPECTED TO DECREASE IN
OVERALL COVERAGE THIS AFTERNOON. THERE IS A CHANCE OF SEVERE STORMS
THIS MORNING. HOWEVER...THE ONLY THREAT IS MARGINALLY SEVERE HAIL.
LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS SOUTHEAST IOWA AND WEST
CENTRAL ILLINOIS...WHICH MAY CAUSE MINOR FLOODING IN LOW LYING AND
URBAN AREAS.

TONIGHT...THUNDERSTORMS ARE EXPECTED TO BECOME QUITE NUMEROUS. THERE
IS A CHANCE OF SEVERE STORMS DURING THE EVENING HOURS WITH THE
PRIMARY THREATS BEING HAIL AND DAMAGING WIND. THE SEVERE THREAT IS
HIGHLY DEPENDENT ON HOW MUCH WARMING OCCURS DURING THE AFTERNOON.
AT THIS TIME...THE AREA MOST AT RISK IS SOUTH OF A LINE FROM
SIGOURNEY IOWA TO GALESBURG ILLINOIS.

A MUCH MORE SERIOUS SITUATION APPEARS TO BE SHAPING UP LATE TONIGHT
INTO FRIDAY MORNING REGARDING HEAVY RAINFALL. A WARM FRONT IS
FORECAST TO STALL JUST SOUTH OF INTERSTATE 80. THIS FRONT WILL
PROVIDE A FOCUS FOR HEAVY RAIN TO DEVELOP NORTH OF THE FRONT. THE
AREA AT MOST RISK IS ALONG AND NORTH OF HIGHWAY 30...WITH A SLIGHTLY
LOWER RISK ALONG THE INTERSTATE 80 CORRIDOR FROM THE QUAD CITIES WEST
TO MARENGO.

THE CEDAR...WAPSIPINICON...PECATONICA...ROCK...AND LOWER IOWA RIVERS
ARE EXPECTED TO SEE MODERATE TO SIGNIFICANT RISES BY EARLY NEXT
WEEK.

EMERGENCY MANAGERS ARE URGED TO LISTEN TO LATER FORECASTS AS THE
RESPECTIVE THREATS BECOME BETTER DEFINED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 40 MPH AND MUCH COOLER
CONDITIONS ARE EXPECTED ON FRIDAY. ADDITIONALLY...THERE IS A CHANCE
OF THUNDERSTORMS IN THE MORNING. HEAVY RAINFALL IS POSSIBLE IN THE
MORNING...MAINLY NORTH OF A LINE FROM MARENGO...TO MUSCATINE...TO
STERLING.

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

The radar

The Quad Cities radar (KDVN), 154 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Van Buren

When
April 6, 10:15 AM CST
Where
Van Buren County, Lacey Keosauqua Sp
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -91.983

3 minute duration

Hail, Van Buren

When
April 6, 10:16 AM CST to 10:19 AM CST
Where
Van Buren County, Keosauqua
Measured
1.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -91.950

Hail ranged from 1 to 1.75 inches. Several reports were received from the general public and fire department.

Hail, Van Buren

When
April 6, 10:43 AM CST
Where
Van Buren County, 5 mi NW of Keosauqua
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -92.017

penny size hail

Hail, Van Buren

When
April 6, 10:45 AM CST
Where
Van Buren County, Keosauqua
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -91.950

A second severe thunderstorm developed on the flanking line of the original supercell. This storm produced marginal severe hail for 3 minutes. The combined duration of the severe and non-severe hail was 10 minutes from 1034 to 1044 CST.

Hail, Lee

When
April 6, 11:30 AM CST
Where
Lee County, 1 mi W of West Pt
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -91.467

Hail, Lee

When
April 6, 11:33 AM CST
Where
Lee County, 1 mi N of West Pt
Measured
1 in hail
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -91.450

Severe hail occurred 1 mile west of West Point from 1126-1127 CST and moved into West Point proper by 1132-1133 CST. The core of the super cell expanded as it moved into West Point to allow severe hail to occur 1 mile north of West Point at 1130-1131 CST.

Hail, Des Moines

When
April 6, 11:40 AM CST
Where
Des Moines County, West Burlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -91.150

dime size hail

Hail, Lee

When
April 6, 11:45 AM CST
Where
Lee County, 2 mi W of Denmark
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -91.367

The first report of severe hail came from spotters 2 miles west of Denmark during the 1134-1135 CST time period with penny sized hail observed. Law enforcement reported a total hail duration of 10 minutes in Denmark with severe hail of 1 inch occurring in the 1138-1140 CST time period.

Hail, Des Moines

When
April 6, 11:45 AM CST
Where
Des Moines County, Burlington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -91.083

nickel hail covering the ground in a swath from the west to north sides of the city.

Hail, Lee

When
April 6, 11:50 AM CST to 11:57 AM CST
Where
Lee County, Wever
Measured
1.25 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.717, -91.233

Dime to nickel sized hail covering the ground with a few measured stones of 1.25 inch (half dollar) size with a photo taken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503055, 5503056, 5503063, 5503057, 5503058, 5503059, 5503132, 5503060, 5503061, 5503062.